ADVERTISEMENT
2 /3 FREE ARTICLES LEFT THIS MONTH Remaining
Chemistry matters. Join us to get the news you need.

If you have an ACS member number, please enter it here so we can link this account to your membership. (optional)

ACS values your privacy. By submitting your information, you are gaining access to C&EN and subscribing to our weekly newsletter. We use the information you provide to make your reading experience better, and we will never sell your data to third party members.

ENJOY UNLIMITED ACCES TO C&EN

Lab Safety

Peptide coupling agents can cause severe allergic reactions

Researchers can develop sensitivities to the compounds, to the point of anaphylaxis

by Leigh Krietsch Boerner
January 2, 2020

 

20200103lnp1-structures.jpg

If you’re a chemist working with peptide coupling agents, you can literally become allergic to the lab, according to a new report. Over the course of three years, graduate student Kate McKnelly of the University of California, Irvine, developed an allergy to the coupling agents HATU, HBTU, and HCTU so severe that she can no longer be in the building where they’re used. She and her research adviser James Nowick found that her allergy to the uronium coupling agents is not an isolated incident, and that many peptide coupling reagents are sensitizers and should be handled with extreme care (J. Org. Chem. 2019, DOI: 10.1021/acs.joc.9b03280).

Peptide coupling agents help form amide bonds between a carboxylic acid and an amine, so the compounds have the potential to modify human proteins. This property makes the agents potential sensitizers, chemicals that can cause people who are regularly exposed to them to develop an allergy. “This is something that has been passed around anecdotally and in the toxicological literature, but has not been published in places that organic chemists would see,” Nowick says. The authors found about 10 other examples of the allergy in the toxicology literature, but don’t have exact numbers on how common the allergy is.

After years of repeated exposure to the agents, McKnelly has to carry an epipen, can no longer work in the lab, and has to ask labmates to change their clothes before coming into contact with her. At first, McKnelly didn’t know where her symptoms were coming from, but she began to suspect it was lab-based after she’d notice her reactions while weighing out the coupling reagents in the lab. “Sometimes I would sneeze or my nose would get runny,” she says, but she was trying not to jump to conclusions. “I didn’t really know for sure until I had my anaphylactic reaction.”

20200103lnp1-hives.jpg
Credit: J. Org. Chem.
Allergic hives to uronium peptide coupling agents that McKnelly developed after an allergy test. The histamine at left is a control, and shows what an allergic reaction looks like.

One day when McKnelly sat down in her office adjacent to the lab, her throat began to constrict, and she started wheezing. She was fine after leaving the lab and taking diphenhydramine (generic Benadryl), but in hindsight, she should have called 911, she and Nowick now say.

Since the incident, Nowick has instituted new safety rules for handling peptide coupling agents in the lab. They now have a dedicated hood where the researchers weigh the coupling agents and amino acids and dispose of any contaminated weighing paper or other waste. There was another lab member who also showed signs of an allergy to peptide coupling agents, but caught it early and was able to manage it by limiting his use and having labmates weigh out the compound, McKnelly says. She’s now switched her focus to teaching because her allergist told her it’s probably not safe to work in a lab ever again, although it’s not necessarily due to the presence of peptide coupling reagents. “My lungs are sensitive now, so any irritants can set me off,” McKnelly says. “Unfortunately, most labs have irritants.”

This is a tragic event for McKnelly, but it’s good that the researchers published this account, says Craig Merlic, an organic chemist at the University of California, Los Angeles, and the executive director of the University of California Center for Laboratory Safety. Chemical sensitizers currently aren’t on the list of chemicals that safety experts typically train on, but they should probably be added, he says. An allergy like this is a “complete life-changing incident for a researcher and the article presents the clinical issues, but certainly there are personal challenges for the woman that must be substantial.”

Merlic applauds the steps the Nowick lab has taken to reduce the lab members’ exposure to these peptide coupling agents, but feels like it’s a good beginning rather than extent of what they can do. He suggests additional steps, such as weekly laundering of lab coats, cleaning of the lab, and neutralization and hydrolysis protocols to destroy the uronium coupling agents.

“I really don’t want this to happen to anyone else,” McKnelly says. “If I wasn’t as teaching-oriented as I am, it could have been kind of detrimental to my career as a chemist.” She notes that people who work with these compounds need to protect themselves. HATU, HBTU, and HCTU haven’t been nominated for testing through the US National Toxicology Program, but she intends to submit them, she says.

Advertisement
X

Article:

This article has been sent to the following recipient:

Comments
Tom C. (January 4, 2020 11:17 AM)
Very thoughtful written JOC article by Prof. Nowick and Kate. The SOP described in the supporting information section is very helpful.
K (January 6, 2020 9:59 AM)
Carbodiimides, another class of peptide couplers, have long been known to be potent allergens/sensitizers. It would have been good for this article to mention that.
Matt H. (January 13, 2020 8:50 AM)
Excellent point. Over 15 years ago, I was taught that these coupling agents are sensitizers. It’s time to take a serious look at the risks and impose appropriate safety protocols.
Jed G (January 8, 2020 1:27 PM)
I became sensitized to xylene after lab work during one of my chemistry degrees. It took many years to figure out what precisely I was sensitive to, as xylene is a component of the generalized "V.O.C.'s" common in many applications such as glues and paints. Fortunately for my laboratory work, I switched to biochemistry, and xylenes are a known and regulated hazard in laboratory settings. However, it has become more of a problem for life in general, as I have become increasingly sensitized following inadvertent exposures to glues and VOC-containing paints.
Greg V. (January 8, 2020 1:28 PM)
This is a good point to bring up, and as K points out the carbodiimides are well-known sensitizers too and have been known to cause these health problems as peptide chemistry was being developed. With the automation of peptide chemistry, it seems that many take the health hazards of these compounds for granted. This is a good reminder to maintain a health respect for all of the compounds we work with and to be vigilant about wearing proper PPE and following good laboratory practices. Ethidium bromide is part of another class of compounds for which one needs to have a healthy respect, but often is not the case.
Aron Goins (January 9, 2020 5:26 AM)
How do we know if the allergy is to the coupling agent or to to the PF6- (phospho-hexafluoride)? All humans are allergic to fluoride and this appears to me to be a case of fluoride toxicity (iodine deficiency).
Amanda Aldous (January 13, 2020 11:13 AM)
I am having a hard time believing this is the first time someone has published this information and that it is only ever known anecdotally. If it is, then better late than never, but allergies to these compounds have been known for years. I've been working with peptides for a decade, and the people who trained me warned me of side effects of working with the coupling reagents, which are themselves classified as sensitizes as the article indicates. I have known people who can't breathe around them, to people like myself who get itchy and irritated skin being in the same space as them, to those who are immune to them and have worked with them for years. My symptoms didn't develop until after several years of using them, though some people become symptomatic within just a few exposures. Weighing these out in hoods have become the standard anywhere I had worked with them. I assumed it was the case everywhere that folks were trained on proper use of these agents by those managing them, but this article highlights the need to distribute this information more widespread.
Adam H (January 28, 2020 8:38 PM)
Are there any other substitutes for these reagents?

I did see that Sigma used to sell it diluted in solvent. Should ventilated weighing enclosures be the rule for laboratories who used these coupling reagents?

Leave A Comment

*Required to comment